Clostridium Difficile Infection (C. Diff) Introduction It is well known that exposure to antibiotics can cause diarrhea. Sometimes, the antibiotic itself, can have a side effect of diarrhea. When one stops the antibiotic, the diarrhea typically resolves. Occasionally, antibiotics can increase a person’s risk for developing a particular type of infection called Clostridium Difficile (C. diff). It is named because it was a difficult organism to isolate back when it was first identified in 1935. Regardless, it is now considered the most common infection that a person can acquire while in the hospital. It has deservedly earned a bad reputation as having a major impact on a hospitalized person’s overall health. People outside the hospital, however, can also develop the infection. We have good therapy for this infection and, most of the time, it can be treated. Causes The culprit bacteria is called Clostridium Difficile, but is more commonly called C. Diff. It is found throughout our environment but is most often concentrated in healthcare centers such as hospitals and nursing homes. It is also found in daycare centers. It is commonly transmitted from, what is called, the “hand-mouth” route. The bacterial is ingested after being picked up from contaminated surfaces. Hand washing is the best method to minimize and avoid its transmission.
C. Diff colitis develops when a person is put on an antibiotic for an infection such as pneumonia, a bladder infection or skin infection. Antibiotics can change the normal bacteria that lives in the colon and enable the C. Diff bacteria to overgrow.
There are a number of tests that check for an infection. The most common ones check for the presence with either toxin A, toxin B or both. These tests are accurate when done properly.
When the infection occurs, it will most often begin within 5-10 days after starting the antibiotics. It can, however, occur earlier, as soon as one day after beginning an antibiotic or up to 10 days after finishing an antibiotic. Diarrhea is the most common symptom, although it is not always present.
Of some concern is the fact that there is a more virulent strain that is emerging. It produces more toxin A and B and, as a result, is considered 10-20 times more toxic than the traditional organism.
People who develop C. Diff can go through several stages of infection, particularly if it is unrecognized early on. These can evolve from a simple infection associated with diarrhea and a slight fever to a condition we call pseudomembranous colitis, which is a more serious stage of the disease. In this case, the colon develops a thick, white coating called a pseudomembrane. Finally, very severe cases can develop into what is called a toxic megacolon. This is also known as “fulminate colitis”. These more serious stages are more common in older people who are hospitalized. The potential for complications increases as the severity of the infection increases. Diagnosis The diagnosis for the infection is made by collecting stool, diluting it and checking it for toxin A or B. Occasionally, a colonoscopy is performed. A colonoscopy is a procedure where a scope is inserted through the rectum and into the large intestine while the patient is asleep. This may help confirm the diagnosis but also judge the severity. The changes of pseudomembranous colitis mentioned above can often be seen at colonoscopy. Treatment The traditional treatment for the infection is to use either one of two antibiotics. Metronidazole (Flagyl) or vancomycin (Vancocin), which are given by mouth. The minimum treatment is 10-14 days. More serious infections sometimes require longer treatment. Both of these antibiotics are effective but metronidazole is often used as a first choice because it is less expensive.
Other treatment options are other antibioitics or resin. A newer antibiotic called rifaximin (Xifaxan) has shown some effectiveness. Another medicine called cholestyramine (Questran) has also been used. Cholestyramine is a resin that will bind the toxin. It is not effective as primary therapy but is sometimes used in addition to antibiotics. One needs to be careful with cholesyramine, however, because it can also bind medications including vancomycin.
Probiotics are also often used together with antibiotics. Specifically, saccharomyces boulardii has been shown to help control the infection and reduce the chances of relapse. Prebiotics, which are plant products that promote the growth of more favorable bacteria, have also shown some promise.
Approximately 10-15 percent of people will have a relapse after initial treatment. Most often, relapses are treated with a longer duration of either vancomycin or metronidazole. Chronic or repeated relapses can be effectively treated with a longer course of vancomycin over six weeks. This therapy is often given in a decreasing dose including alternate day therapies in an effort to capture the organism in its toxin and non-toxin producing forms. Vancomycin is also often preferred during pregnancy as there is some concern with Flagyl crossing the placenta.
The most important factor, however, is strict hand washing after using the bathroom and coming in contact with a person who is potentially infected. This is particularly important in hospital setting, and all healthcare providers should wash their hands between patient contacts. Alcohol based hand sanitizers are not effective as they do not kill the bacteria. Summary Clostridium difficile or C. Diff is an infection that can develop after a person is on antibiotics. It appears to be increasing in incidence. There is great concern of rising incidence of a more toxic form. We have good therapy which usually consists of metronidazole or vancomycin. Antibiotic resistance has not yet been reported. Treatment is typically treated with a longer course of therapy. Probiotics and prebiotics look promising, particularly as a preventative measure.
Dr. Alberto Malucelli geboren am 17. November 1964 in Mailand (Italien), italienischer Staatsbürger Ausbildung und Berufserfahrung Studium der Veterinärmedizin an der Università Statale di Milano (Staatliche Universität Mailand, Italien) Promotion (110/110), Staatsexamen und Approbation (1990) Wissenschaftlicher Angestellter am Institut für Phy
ÍNTEGRA DA LEI QUE INSTITUI O VALE-TRANSPORTE O Presidente da República. Faço saber que o Congresso Nacional decreta e eu ARTIGO 1º - Fica instituído o Vale-Transporte, que o empregador, pessoa física ou jurídica, antecipará ao empregado para utilização efetiva em despesas de deslocamento residência-trabalho e vice-versa, através do sistema de transporte coletivo público, urbano ou